Thursday, September 6, 2012
Neuropathy from taxane-based adjuvant chemo does not correlate with breast cancer outcomes
So I wanted to try something a little different with the blog this week and try to write some brief posts about recently published breast cancer articles that I thought would be of interest to many. The links are to full text versions, and I realize that those without an individual subscription or institutional access may only be able to read the abstract which is less desirable (for many journals, full text can be accessed a number of months after publication, e.g., for JCO after 12 months).
Peripheral neuropathy is a common and often difficult side effect of breast cancer chemotherapy, particularly regimens that include the taxane drugs paclitaxel (Taxol) or docetaxel (Taxotere). In my practice, the majority patients who receive our current institutional standard 3rd generation adjuvant regimen of dose-dense Adria/Cytoxan every 2 weeks x 4 cycles followed by Taxol weekly x 12 develop at least a little bit of sensory neuropathy in their hands and/or feet by week 8-12 of the Taxol portion. For many patients it is only a minor annoyance and unpleasantness which resolves within a few months after end of chemo, but for a significant minority it can greatly affect quality of life by limiting mobility or dexterity and in some cases requiring pain medicines or other treatments. In a small number of patients, it takes many months to improve and occasionally there are residual symptoms at the 12 and 24 month post-treatment point. A recent article from Journal of Clinical Oncology looked at a previously reported (in 2008) clinical trial of adjuvant chemotherapy called E1199 and tried to determine if the women who developed neuropathy from the chemo were more or less likely to develop breast cancer recurrence and/or premature death. Other research had previously suggested that women who received taxanes as adjuvant treatment who then went on to develop neuropathy had a lower chance of recurrence than those that did not develop neuropathy, perhaps because whatever toxic effect the chemo had correlated in some way with great breast cancer cell kill. But this trial failed to show any connection at all with the incidence or severity of neuropathy and breast cancer outcome. In a multivariate analysis, the authors found that there was NO correlation between the development of Grade 2-4 neuropathy (which was as high as 22% in some treatment groups) and disease-free survival or overall survival.
The results are reassuring…sort of. Patients sometimes ask me, "If I did not get as much nausea or hair loss as expected, does that means the chemo didn't work?" Here, it is logical to conclude that women who get taxane-based chemo and who are lucky enough not to get neuropathy are just that - lucky, but not more prone to recurrence than women who have more side effects. In reality it's probably not a matter of luck but rather genes, as other research has shown that some women may have a special genetic predisposition to develop chemotherapy-induced neuropathy. Hopefully we can soon have a commercially-available, validated test which can be performed on all patients for whom taxane-based chemo is being considered, which can be used to predict which patients are more neuropathy prone. And even more importantly, we need to identify what alternatives that group has. Right now, we are not there yet, and it is important to recall that taxane drugs are a critical component of many modern adjuvant breast cancer regimens and cannot easily be dropped without compromising curability.